Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at May 5, 2017, 6:06 PM MDT for Malheur County, Oregon; 4 counties in Idaho. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2017, 6:06 PM MDT (00:06 UTC)
- Expired
- May 5, 2017, 6:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Canyon County, ID, Gem County, ID, Payette County, ID, Washington County, ID, Malheur County, OR
The radar
The Boise radar (KCBX), 68 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:15 PM MDT | TSTM WND DMG | Parma, ID | 60 FOOT TALL BLUE SPRUCE TREE UPROOTED.VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| May 5, 6:15 PM MDT | HAIL 0.25 | Parma, ID | VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2819 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
075 WUUS55 KBOI 060006 SVRBOI IDC027-045-075-087-ORC045-060045- /O.NEW.KBOI.SV.W.0009.170506T0006Z-170506T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Boise ID 606 PM MDT FRI MAY 5 2017 The National Weather Service in Boise has issued a * Severe Thunderstorm Warning for... Payette County in southwestern Idaho... Northwestern Canyon County in southwestern Idaho... Southwestern Gem County in southwestern Idaho... South central Washington County in southwestern Idaho... Northeastern Malheur County in southeastern Oregon... * Until 645 PM MDT. * At 605 PM MDT, a severe thunderstorm was located over Owyhee, or near Parma, moving northeast at 35 mph. HAZARD...Half dollar size hail and gusty winds. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Parma around 610 PM MDT. Nyssa around 620 PM MDT. Ontario and Fruitland around 630 PM MDT. New Plymouth and French Corner around 640 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. When safe to do so, please relay storm reports to the National Weather Service in Boise via local law enforcement, or National Weather Service Boise Facebook and Twitter accounts. && LAT...LON 4367 11700 4379 11719 4422 11675 4405 11647 TIME...MOT...LOC 0005Z 220DEG 29KT 4380 11703 HAIL...1.25IN WIND...<50MPH $$ AB
1 follow-up statement
741
WWUS55 KBOI 060033
SVSBOI
Severe Weather Statement
National Weather Service Boise ID
633 PM MDT FRI MAY 5 2017
IDC027-060041-
/O.CAN.KBOI.SV.W.0009.000000T0000Z-170506T0045Z/
Canyon ID-
633 PM MDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CANYON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4380 11682 4394 11704 4422 11675 4405 11647
TIME...MOT...LOC 0031Z 220DEG 29KT 4397 11684
$$
IDC045-075-087-ORC045-060045-
/O.CON.KBOI.SV.W.0009.000000T0000Z-170506T0045Z/
Payette ID-Gem ID-Washington ID-Malheur OR-
633 PM MDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR PAYETTE...SOUTHWESTERN GEM...SOUTH CENTRAL WASHINGTON AND
NORTHEASTERN MALHEUR COUNTIES...
At 631 PM MDT, a severe thunderstorm was located over New Plymouth,
or 8 miles southeast of Ontario, moving northeast at 35 mph.
HAZARD...Half dollar size hail and gusty winds.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
this severe thunderstorm will remain over mainly rural areas of
Payette...southwestern Gem...south central Washington and
northeastern Malheur Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4380 11682 4394 11704 4422 11675 4405 11647
TIME...MOT...LOC 0031Z 220DEG 29KT 4397 11684
HAIL...1.25IN
WIND...<50MPH
$$
ABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:40 PM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 5, 2:40 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Boise ID 240 PM MDT Fri May 5 2017 .SHORT TERM...Tonight through Sunday...Convection has been trying to get established this afternoon, however, mid and high cloudiness is limiting heating and making sustained updrafts difficult. The showers and isolated thunderstorms that have developed thus far have generally been short lived with little in the way of impacts. A short-wave, visible on water vapor imagery, still remains poised to slide northward into the Pacific Northwest this evening and overnight. Models are hinting that this feature will interact with the broad swath of moist air streaming overhead to generate a more significant round of showers/thunderstorms. Model soundings are indicating that dry low level air will be in place through the evening, which may inhibit storm generation. On the other hand, storms that do develop will have the potential to generate strong gusty winds, and perhaps small hail. Closer to the surface, a cold front is tracking eastward across Washington and Oregon. Currently the front is draped nearly halfway across those states. The front will slide eastward this evening and overnight, eventually surging through eastern Oregon and southwest idaho by early morning. This front will cool the atmosphere as well as usher in gusty northwest winds. Models are indicating that the front will track slowly east across Idaho Saturday and will serve as the focal point for another round of showers/thunderstorms Saturday afternoon and evening. The region will be slowly drying out Saturday Night into Sunday as low pressure, currently along the Pacific Northwest coast, dives southward into California and southern Nevada. This will allow for weak high pressure to prevail over eastern Oregon and Idaho. Lingering moisture in the mid/upper levels of the atmosphere combined with heating and terrain will generate showers and perhaps a few thunderstorms near higher terrain Sunday. Temperatures will cool significantly behind the front with below normal readings expected in most locations Saturday. Normal to slightly above normal temperatures will return for Sunday. .LONG TERM...Sunday night through Wednesday...A split flow and weak upper level ridge will keep most of our area dry through Wednesday. The closed upper level low will remain centered over Arizona through Tuesday, then drift slowly northeast over the four corners on Wednesday. Models show that most of the precipitation associated with this system will stay south of our CWA, but the central Idaho mountains and southern Twin Falls County could still see a few showers. Temperatures will be near normal on Monday, then warm to 5- 10 degrees above normal by Wednesday. Wednesday night through Friday...The main player for the long term forecast is an upper level low sitting off the Canadian coastline Wednesday night. This low slowly starts to track its way southeast through the period. The forecast remains mostly dry for the CWA through at least Friday afternoon with some slight chances of higher elevation showers earlier in the period in Baker County and the West Central Mountains. By Friday night differences in what to do with the low start to become evident. A slight chance of showers remains for the higher elevations through the remainder of the period. Temperatures will begin Thursday above normal then drop to a few degrees below normal Friday as the upper low starts to track southeast. && .AVIATION...Mainly VFR. Expect isolated showers and thunderstorms this afternoon, then widespread showers and scattered thunderstorms this evening. Gusty winds, reduced visibilities in blowing dust, and small hail are possible near thunderstorms. Scattered showers, with more numerous showers and isolated thunderstorms over the higher terrain, will continue through Saturday evening. Showers will decrease in coverage late Saturday night, and be confined mainly over the higher terrain on Sunday. Surface winds will be southeast to southwest 10 to 20 kts, then become west to northwest following a cold front tonight. Winds aloft will be southwest 20-30 kts. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...None. OR...None. && www.weather.gov/Boise www.facebook.com/NWSBoise www.twitter.com/NWSBoise SHORT TERM...MC LONG TERM....JT/JC AVIATION.....JT
In the hours before
Special weather statement, May 5, 5:52 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Boise ID
452 PM PDT FRI MAY 5 2017
ORZ062-060030-
Baker County OR-
452 PM PDT FRI MAY 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER COUNTY UNTIL
530 PM PDT...
At 452 PM PDT, Doppler radar was tracking a strong thunderstorm over
Elkhorn Peak, or 9 miles west of Baker City, moving northeast at 35
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Baker City around 500 PM PDT.
Haines and Flagstaff Hill around 510 PM PDT.
Thief Valley Reservoir and Keating around 520 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.
&&
LAT...LON 4503 11782 4503 11780 4499 11777 4499 11759
4489 11746 4468 11797 4476 11819 4500 11803
4501 11794 4506 11788 4506 11785
TIME...MOT...LOC 2352Z 207DEG 30KT 4479 11803
JCThe office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:46 PM MDT | Severe Thunderstorm Warning | BOI | Adams, Gem, Payette, Valley, Washington | 32 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.